Hail, Grafton
- When
- August 19, 12:45 PM EST to 12:48 PM EST
- Where
- Grafton County, 0.69 mi S of Littleton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.310, -71.770
A thunderstorm produced 0.88 inch hail in Littleton.
Increasing shear in the warm sector ahead of a cold front helped focus and sustain damaging winds in long-lived linear thunderstorms. Cells gathered strength in the Hudson Valley, moved across Vermont and caused considerable wind damage in Sullivan county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Increasing shear in the warm sector ahead of a cold front helped focus and sustain damaging winds in long-lived linear thunderstorms. Cells gathered strength in the Hudson Valley, moved across Vermont and caused considerable wind damage in Sullivan county. As the line fractured it caused damage across several other areas of New Hampshire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 19, 9:27 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1027 AM EDT FRI AUG 19 2011 .SYNOPSIS... A SOUTHERLY FLOW WILL CONTINUE TO BRING MORE HUMID AIR INTO NORTHERN NEW ENGLAND WITH THE POSSIBILITY OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DAILY THROUGH THE WEEKEND. A COLD FRONT WILL PUSH THROUGH THE AREA ON MONDAY...PROVIDING A BETTER CHANCE FOR SHOWERS AND STORMS. DRIER AND COOLER AIR MOVE IN BEHIND THE COLD FRONT TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... 1425 UTC UPDATE...MADE SOME TWEAKS TO TEMPERATURES AND WINDS...OTHERWISE NO CHANGES TO GENERAL GIST OF FORECAST. MAIN CONCERN IS DEVELOPMENT OF ANY CONVECTION THIS AFTERNOON...COVERAGE AND INTENSITY. NO REAL SHEAR TO WORK WITH TODAY TO KEEP STORMS LONG-LIVED...BUT ENOUGH INSTABILITY TO GENERATE CONVECTION. 1106 UTC...UPDATE TO INPUT LATEST OBS DATA...NO OTHER CHANGES NEEDED ATTM. PREV DISC; CONTINUED SOUTHERLY FLOW KEEPS HUMIDITY IN PLACE WITH CONTINUED INSTABILITY ALOFT. A SHORTWAVE TROUGH WILL MOVE ACROSS THE AREA TODAY AND MAY PROVIDE ENOUGH LIFT TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY..MAINLY IN THE AFTN. TEMPERATURES WILL BE IN THE 80S...USED A BLEND OF MAV/MET TEMPS. WILL SEE MOST OF THE CONVECTIVE ACTIVITY DIE DOWN IN THE EVENING AS THE SHORT WAVE EXITS THE REGION. && .SHORT TERM /SATURDAY/... THE SHORT WAVE EXITS THE REGION BY EARLY EVENING FOLLOWED BY RIDGING AT THE SURFACE AND ALOFT TO BUILD ACROSS THE AREA TONIGHT AND THROUGH SATURDAY. DURING SATURDAY AFTERNOON A FEW AIR MASS TSTMS MAY DEVELOP AS WARMER TEMPS AND HIGHER DEWPOINTS MOVE INTO THE AREA. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... ANY WDLY SCT DIURNAL SHOWERS AND TSTMS SHOULD DISSIPATE SATURDAY EVENING ALLOWING FOR FAIR AND PERHAPS MUGGY CONDITIONS SATURDAY NIGHT. STRONG SHORT WAVE TROUGH WILL APPROACH FROM THE WEST ON SUNDAY. THIS WILL HELP DRIVE A SFC COLD FRONT ACROSS THE REGION BY LATE SUNDAY NIGHT OR EARLY MONDAY MORNING. SHOWERS AND THUNDERSTORMS LOOK TO BE PLENTIFUL JUST AHEAD OF AND ALONG THE FRONT...STARTING SUNDAY AFTERNOON. HIGHEST POPS SUNDAY NIGHT BEFORE SHIFTING OFFSHORE BY EARLY MONDAY MORNING. GIVEN POTENTIALLY STRONG DYNAMICS INVOLVED WITH SHORT WAVE TROUGH...A SEVERE WEATHER EVENT WILL BE POSSIBLE SUNDAY AFTERNOON IF TIMING AND THERMODYNAMICS WORK OUT. SOMETHING TO KEEP AN EYE ON. WE LIKE ECMWF FOR TIMING OF SYSTEM. MAINLY AIR WEATHER IS THEN EXPECTED INTO MIDWEEK BEFORE NEXT POTENTIAL SYSTEM MOVES IN LATE IN THE WEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... SHORT TERM /THROUGH FRIDAY NIGHT/...VFR CONDITIONS EXPECTED THROUGH SATURDAY. SCATTERED AFTN TSTMS COULD BRIEFLY LWR CONDS TO MVFR OR IFR. COULD ALSO BE SOME F FORMING AGAIN TONIGHT AND THEN BURNING OFF SAT MORNING. LONG TERM...POTENTIAL FOR LOCAL IFR CONDITIONS SATURDAY NIGHT AND SUNDAY MORNING IF STRATUS MATERIALIZES IN MOIST SOUTHERLY FLOW. IFR CONDITIONS ARE THEN EXPECTED TO DEVELOP BY SUNDAY NIGHT IN SHOWERS AND THUNDERSTORMS...WHICH SHOULD THEN EXIT BY 12Z MON. && .MARINE... SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA. LONG TERM...SCA CONDITIONS WILL BE POSSIBLE IN SOUTHERLY FLOW AHEAD OF COLD FRONT LATER SUNDAY AFTERNOON AND SUNDAY NIGHT. HAVE INCLUDED 25 TO 30 KT GUSTS IN THE GRIDS DURING THIS TIME FRAME AND HIGHER SEAS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...STJEAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 332 AM EDT FRI AUG 19 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-200745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 332 AM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-200745- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 332 AM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1246 PM EDT FRI AUG 19 2011
MEZ007-012-191730-
NORTHERN OXFORD-SOUTHERN OXFORD-
1246 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM WILL IMPACT OXFORD COUNTY THROUGH 130 PM
EDT...
AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF GILEAD...OR ABOUT 7
MILES SOUTHWEST OF BETHEL...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GILEAD...BETHEL...
NEWRY...LOCKE MILLS...GREENWOOD...HANOVER...BRYANT POND...WEST
PARIS...MILTON AND SUMNER THROUGH 130 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
LAT...LON 4443 7102 4464 7055 4462 7054 4461 7055
4461 7053 4435 7039 4426 7099
MJCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
140 PM EDT FRI AUG 19 2011
NHZ002-003-191830-
NORTHERN GRAFTON-SOUTHERN COOS-
140 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 230 PM EDT...
AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF LITTLETON...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LITTLETON...FOREST LAKE STATE
PARK...GILMAN...DALTON...WHITEFIELD AND LANCASTER THROUGH 230 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4434 7186 4436 7182 4438 7182 4441 7179
4443 7169 4447 7165 4450 7159 4452 7160
4453 7158 4436 7145 4427 7187 4435 7191
MJCThe Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced 0.88 inch hail in Littleton.
A severe thunderstorm downed a tree on a car on Lafayette Avenue in Littleton.
A severe thunderstorm downed large tree limbs on Rattlesnake Hill Road near Auburn.
A thunderstorm produced 0.88 inch hail in Auburn.
A severe thunderstorm downed a large tree on a house and dropped another tree in a nearby road in Wakefield.
A severe thunderstorm produced 1 inch hail in Exeter.
A severe thunderstorm produced 1 inch hail in Dunbarton.
A severe thunderstorm downed a large tree across Route 13 in Dunbarton.
A severe thunderstorm produced 1 inch hail in Exeter.
A severe thunderstorm produced 1 inch hail in Bow.
A severe thunderstorm produced 1 inch hail on Route 101 in Hampton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341768, 341769, 341771, 341770, 341772, 341773, 341775, 341776, 341774, 341778, 341777.